Simultaneous Granulomas to Sculptra® and Bellafil®
Posted: 11:50 a.m. Monday, Jan. 26, 2015
By Anita Mandal, M.D.
Question: I had Sculptra a year ago to my temples and Bellafil to my smile lines 6?months ago. I was pleased with the results but developed lumps in both areas a few months ago. Fortunately, the lumps were successfully treated and I look pretty good. Why did this happen at the same time to two different fillers?
Answer: Your lump pattern and time frame of occurrence is very uncommon. If, in fact, you only had Sculptra in the temples and Bellafil in the smile lines, with no overlap of Sculptra and Bellafil injections, you may want to consider evaluation for an immune disorder.
Sculptra’s average granuloma rate is 19 percent in the U.S., whereas Bellafil is 1 percent or less. The risk of granuloma can be reduced with proper injection technique but cannot be completely eliminated.
Initial treatment for true granuloma is typically direct injection with Kenalog, a steroid that can dissolve the granuloma. Often, more than one Kenalog treatment is needed.
Your case is atypical in that different fillers were injected at different times to separate facial areas, yet lumps developed in both areas around the same time.
It is possible that a generalized immune disorder of your body may have increased your chances of granulomas. It’s also possible that a localized reaction to one filler in a specific area of your face stimulated a reaction to the other filler in a different facial area. We may never know. Although you were successfully treated for what sounds like granulomas, it’s still a good idea to see an immunologist to determine if an underlying systemic cause within your body, not directly related to a filler, could have predisposed you.